Alert archive / Massachusetts / Tornado Warnings in 2023

Tornado Warning 15, NWS Boston/Norton, MA

September 13, 2023Bristol County, Massachusetts; Providence County, Rhode Island

NWS Boston/Norton, MA issued this tornado warning at Sep 13, 2023, 4:41 PM EDT for Bristol County, Massachusetts; Providence County, Rhode Island. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2023, 4:41 PM EDT (20:41 UTC)
Expired
Sep 13, 2023, 5:15 PM EDT
In force
34 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bristol County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 31 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

314 
WFUS51 KBOX 132041
TORBOX
MAC005-RIC007-132115-
/O.NEW.KBOX.TO.W.0015.230913T2041Z-230913T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Boston/Norton MA
441 PM EDT Wed Sep 13 2023

The National Weather Service in Boston/Norton has issued a

* Tornado Warning for...
  West central Bristol County in southeastern Massachusetts...
  Northeastern Providence County in Rhode Island...

* Until 515 PM EDT.
    
* At 441 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Smithfield, or near Johnston, moving east at 25
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Providence, Pawtucket, Cumberland, North Providence, Johnston, 
  North Attleborough, Attleboro, Smithfield, Lincoln, and Central 
  Falls around 445 PM EDT.
  Seekonk around 450 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4183 7162 4192 7164 4200 7131 4187 7130
TIME...MOT...LOC 2041Z 256DEG 21KT 4189 7155 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Loconto
2 follow-up statements
375 
WWUS51 KBOX 132059
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
459 PM EDT Wed Sep 13 2023

MAC005-RIC007-132115-
/O.CON.KBOX.TO.W.0015.000000T0000Z-230913T2115Z/
Bristol MA-Providence RI-
459 PM EDT Wed Sep 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
NORTHWESTERN BRISTOL AND NORTHEASTERN PROVIDENCE COUNTIES...
    
At 458 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Lincoln, or near North Providence, moving east at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Pawtucket, Cumberland, North Attleborough, Attleboro, Lincoln, 
  Central Falls, and Seekonk around 505 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4185 7155 4194 7156 4200 7131 4189 7130
TIME...MOT...LOC 2058Z 254DEG 20KT 4191 7146 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Loconto
210 
WWUS51 KBOX 132114
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
514 PM EDT Wed Sep 13 2023

MAC005-RIC007-132123-
/O.EXP.KBOX.TO.W.0015.000000T0000Z-230913T2115Z/
Bristol MA-Providence RI-
514 PM EDT Wed Sep 13 2023

...THE TORNADO WARNING FOR NORTHWESTERN BRISTOL AND NORTHEASTERN
PROVIDENCE COUNTIES WILL EXPIRE AT 515 PM EDT...
    
The Tornado Warning that was previously in effect has been reissued 
for Bristol County. Please refer to that bulletin for the latest 
severe weather information.

LAT...LON 4185 7155 4194 7156 4200 7131 4189 7130
TIME...MOT...LOC 2113Z 256DEG 21KT 4193 7135 

$$

Loconto

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this tornado warning went out at Sep 13, 4:01 PM EDT, 40 minutes earlier.

Area forecast discussion, Sep 13, 4:01 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
401 PM EDT Wed Sep 13 2023

.SYNOPSIS...
A frontal system brings another period of heavy rain and
embedded thunderstorms this afternoon and evening. Localized
flooding may again develop along with impacts to this
afternoon's commute. Much drier and more seasonable weather
then arrives for Thursday into at least Friday, although
Hurricane Lee still could make a closer pass late this week or
next weekend. Increasing surf and rip currents are likely to
begin around Tuesday and continue into the weekend, although
there is low confidence in any other impacts. Refer to the
latest forecasts on Hurricane Lee from the National Hurricane
Center.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Main concern this afternoon and evening remains the threat of
flooding. Latest runs of the HRRR and NationalBlend captured the
second round/line of showers and thunderstorms moving across
central southern New England. This should all move offshore
after sunset. Flood Watch continues for now. Will likely be able
to trim some of the zones on the western edge of the watch later
this evening. But want to be certain that rainfall is done
before doing so.

Otherwise, expecting a cold front to move offshore overnight.
This will usher in cooler and less humid air late tonight. Drier
conditions expected also. Slightly above normal low
temperatures.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Cold front may still be lingering across far SE MA Thursday
morning, but still expecting most of the day to be dry across
southern New England. Drier weather continues into Thursday
night.

Near to slightly above normal temperatures Thursday and Thursday
night. Much less humid away from the immediate coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...

* We continue to monitor Hurricane Lee which is anticipated to
  pass close enough to bring strong winds and heavy rain as
  soon as Fri night into Sat.

* Increasing rip current risk and high surf continues into part
  of next weekend on beaches with southern and southeast
  exposures.

Main focus in the extended is on Hurricane Lee. Questions to
resolve at this point are how far west does does Lee bend back and
its forward motion.

Synoptically we've got a ridge axis building over the
central/eastern Great Lakes and a shortwave lifting
northeastward into eastern Canada on Fri. This allows the energy
associated with Lee to potentially jog W/NW late on Fri into
Sat, but how far is still the question.

As previously mentioned we are still most confident in marine
concerns. Lee will keep pushing a lot of energy toward our
southern/southeastern facing beaches. The result will be 20+ ft
seas across our outer waters, E of Cape Cod and SE of ACK, on
Saturday. For our near coastal waters will have 10-15 ft seas.
This will result in a high risk for rip currents on Sat and
elevated risk for rips on Sun as well.

Given there is still roughly 100 nm error in track at this
timeframe this will impact the impacts that are realized. At
this point most concerned with strong to damaging wind
speeds/gusts along with flooding. Given how wet we've been it
won't take a lot of rainfall to result in flooding issues for
our region. Still consistent on the earliest arrival of tropical
storm force winds by late on Fri. For the latest on Lee please
see information provided by the National Hurricane Center.

Beyond Sat will be drier with cooler northwesterly flow on Sun.
Still will be a bit breezy across the region, but those gusts
will be diminishing as the pressure gradient relaxes. Another
trough lifts into our region for early next week bringing shots
for isolated to scattered rain showers.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...

Second round of showers and thunderstorms crossing southern New
England ahead of a cold front. This front should move offshore
tonight. Becoming VFR and drier from W to E behind this front.
Mix of VFR/MVFR east of this front.

Thursday and Thursday Night...High Confidence

VFR, though some IFR could hang across the Cape and Islands
through 15Z. Breezy NW flow, gusts to 20 kt possible across the
high terrain.

KBOS TAF...Moderate confidence in TAF. Timing of the convection
is the biggest issue. Still some question on whether
thunderstorms actually make it to the terminal.

KBDL TAF...High confidence in TAF trends. Becoming VFR and
drier. Timing could be off by an hour or so.

Outlook /Friday through Monday/...

Friday: VFR. Strong winds with local gusts up to 40 kt.

Friday Night through Saturday: Mainly VFR, with local MVFR
possible. Strong winds with gusts up to 60 kt. Chance SHRA.

Saturday Night: VFR. Strong winds with areas of gusts up to
45 kt. Slight chance SHRA.

Sunday through Sunday Night: VFR. Breezy.

Monday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Overall high confidence.

Rip Current Statement is in effect for today due to the risk
for dangerous rip currents. High surf is likely for Thursday
onward into early in the weekend, though tropical headlines may
supersede high surf headlines.

Rough seas expected across the outermost coastal waters. Through
Thursday night. Winds diminish some and turn N to NW behind a
cold front tonight into Thursday. Increasing winds Thursday
night as Lee gets closer to the waters.

Outlook /Friday through Monday/...

Friday: Strong winds with gusts up to 45 kt. Rough seas up to
16 ft. Slight chance of rain showers.

Friday Night: Low risk for storm force winds with gusts up to
60 kt. Rough seas up to 24 ft. Chance of rain showers. Areas of
visibility 1 to 3 nm.

Saturday: Moderate risk for storm force winds with gusts up to
60 kt. Rough seas up to 25 ft. Chance of rain showers. Local
visibility 1 to 3 nm.

Saturday Night: Moderate risk for gale force winds with gusts
up to 45 kt. Rough seas up to 16 ft. Slight chance of rain
showers.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Monday: Winds less than 25 kt. Slight chance of rain showers.

&&

.HYDROLOGY...
Highly saturated antecedent conditions are common across
Southern New England, and a few communities (Leominster, North
Attleboro, portions of the Providence metro area) saw
significant and in some instances severe flash flooding Monday.
This is in addition to rains which fell on Sunday.

Additional rain combined with antecedent conditions may trigger
new areas of flooding or worsening/exacerbation of existing
flood areas or areas still recovering from yesterday. Rises on
streams and creeks to over bankfull are possible. Rapid-onset
flash flooding is certainly possible as well. Finally, we also
can't rule out the potential for significant flooding in
persistent and slow moving downpours. That might include
situations such as inundation in homes and businesses, road
washouts/road damage and structural damage.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Thursday morning for CTZ002>004.
MA...Flood Watch through Thursday morning for MAZ003>007-010>021-
     026.
     High Risk for Rip Currents until 8 PM EDT this evening for
     MAZ020>024.
RI...Flood Watch through Thursday morning for RIZ001>007.
     High Risk for Rip Currents until 8 PM EDT this evening for
     RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for ANZ254>256.

&&

SYNOPSIS...Belk/BL
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...BL
AVIATION...Belk/BL
MARINE...Belk/BL
HYDROLOGY...Staff

In the hours before

Local storm report, Sep 13, 3:18 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
318 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     Tstm Wnd Dmg     3 SSE Eastford          41.86N 72.05W
09/13/2023                   Windham            CT   Law Enforcement

            Trees and wires downed on Drown Rd near
            Pomfret. Time estimated by radar.

&&

AL
Local storm report, Sep 13, 3:32 PM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
332 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     Tstm Wnd Dmg     2 WSW Chaplin           41.79N 72.15W
09/13/2023                   Windham            CT   Fire Dept/Rescue

            Tree and wires downed and a utility pole was
            snapped on Palmer Rd in Chaplin. Relayed by
            amateur radio.

&&

AL
Special weather statement, Sep 13, 3:34 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
334 PM EDT Wed Sep 13 2023

CTZ004-RIZ001-003-132030-
Windham CT-Northwest Providence RI-Western Kent RI-
334 PM EDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of southeastern
Windham, west central Kent and southwestern Providence Counties
through 430 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brooklyn, or near Plainfield, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Coventry, Plainfield, Killingly, Burrillville, Scituate, Glocester,
Putnam, Brooklyn, Canterbury, Foster, Pomfret, Sterling, Chaplin,
Hampton, Eastford, and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4166 7206 4184 7211 4195 7159 4168 7157
TIME...MOT...LOC 1934Z 257DEG 16KT 4177 7199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Loconto
Local storm report, Sep 13, 4:16 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
416 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Tstm Wnd Dmg     3 ESE Killingly         41.81N 71.81W
09/13/2023                   Windham            CT   Trained Spotter

            Several trees downed on Ledge Road. Time
            estimated from radar.

&&

BL
Local storm report, Sep 13, 4:32 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
432 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Tstm Wnd Dmg     1 SSW Danielson         41.78N 71.89W
09/13/2023                   Windham            CT   Law Enforcement

            Trees and wires downed on Wauregan Road.
            Time estimated from radar.

&&

BL
Local storm report, Sep 13, 4:40 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
440 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     Tstm Wnd Dmg     2 E Danielson           41.80N 71.85W
09/13/2023                   Windham            CT   Law Enforcement

            Tree downed near intersection of Westcott
            and Cranberry Bog Road. Time estimated from
            radar.

0403 PM     Tstm Wnd Dmg     3 ESE Killingly         41.81N 71.81W
09/13/2023                   Windham            CT   Trained Spotter

            Several trees downed on Ledge Road, Bailey
            Hill Road. Time estimated from radar.

0408 PM     Tstm Wnd Dmg     4 ESE Killingly         41.81N 71.79W
09/13/2023                   Windham            CT   Law Enforcement

            Trees and wires down on Shippee Schoolhouse
            road. Time estimated from radar.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:20 AM EDTSmall Craft AdvisoryBOX14 hr
Sep 13, 7:50 AM EDTFlash Flood WarningBOXHampden4 hr
Sep 13, 9:23 AM EDTFlash Flood WarningBOXHampden, Hampshire, Worcester3 hr
Sep 13, 12:14 PM EDTFlash Flood Warning Considerable damage threatBOXBristol, Norfolk, Worcester105 min
Sep 13, 5:00 PM EDTStorm Surge WatchBOXBarnstable, Nantucket24 hr
Sep 13, 5:00 PM EDTTropical Storm WatchBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more24 hr
Sep 13, 5:12 PM EDTTornado WarningBOXBristol, Norfolk, Plymouth33 min
Sep 13, 5:55 PM EDTTornado WarningBOXBristol, Norfolk35 min
Sep 13, 11:41 AM EDTSpecial Weather StatementBOXKent, Providence64 min
Sep 13, 4:09 PM EDTTornado WarningBOXProvidence36 min
Sep 13, 5:45 PM EDTFlash Flood WarningBOXProvidence3 hr

Nearby

Tornado Warnings in Massachusetts, 2023Tornado Warnings in Rhode Island, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.